Hail, Pipestone
- When
- June 29, 6:11 PM CST
- Where
- Pipestone County, 3.98 mi NNW of Holland
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.150, -96.240
Hail, some large, fell from thunderstorms in Pipestone County in the early evening of June 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Hail, some large, fell from thunderstorms in Pipestone County in the early evening of June 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 5:56 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 656 PM CDT FRI JUN 29 2012 .DISCUSSION.../ISSUED AT 349 PM CDT/ SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING MAINLY EAST OF THE JAMES RIVER AS UPPER LEVEL WAVE PIVOTS THROUGH THE REGION. HRRR OUTPUT SHOWS A DIURNAL TREND AND EXPECT POTENTIAL FOR CONVECTION TO WANE THROUGH THE EVENING HOURS. MILD AIRMASS REMAINS ACROSS THE AREA OVERNIGHT INTO THE WEEKEND AND DID NOT ALTER LOW TEMPERATURES TONIGHT OR HIGHS TOMORROW. NAM AND GFS DISAGREE ON TIMING OF WAVE TOMORROW...BUT WITH NAM NOT EVEN HANDLING CURRENT SITUATION AND TIMING WELL...SIDED CLOSER TO GFS AND ECMWF. STILL UNSURE WHETHER WAVE WILL INDUCE ANY CONVECTION...BUT IF IT DOES SO...BEST CHANCES APPEAR TO BE LATE INT HE DAY ACROSS CENTRAL SOUTH DAKOTA...PUSHING EAST THROUGH THE EVENING HOURS. ON SATURDAY NIGHT...THE WAVE WILL CONTINUE TO MOVE TO THE SOUTHEAST. WITH THE SURFACE BOUNDARY CLOSER TO I80 YET...THE BEST CHANCE OF CONVECTION LOOKS TO BE CONFINED TO SOUTH OF I90 AND IS MOST LIKELY THROUGH 06Z. THE WAVES SHOULD MOVE SOUTH SO ANY LINGERING THUNDERSTORMS WILL GRADUALLY EXIT THE AREA AFTER 06Z. WITH ALL OF THE MOISTURE...LOWS WILL REMAIN IN THE UPPER 60S TO LOWER 70S. ANOTHER WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS NORTHERN NEBRASKA AS THE SURFACE BOUNDARY SLOWLY MOVES NORTHWARD ON SUNDAY. IT REMAINS FAIRLY WARM ALOFT SO THERE IS A STRONG CAPPING INVERSION AS THE WAVE APPROACHES AND IT WILL BE TOUGH TO GET CONVECTION TO DEVELOP. HOWEVER...WITH A BOUNDARY AND UPPER WAVE...DID ADD A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING SOUTH OF I90. SINCE CONVECTION LOOKS TO HOLD OFF UNTIL LATE AFTERNOON...SHOULD BE SUNNY TO PARTLY CLOUDY SKIES MOST OF THE DAY SO HIGHS SHOULD RISE INTO THE 90S EVERYWHERE BUT THE BUFFALO RIDGE WHICH WILL HOLD IN THE 80S. AFTER SUNDAY EVENING...THERE REALLY LOOKS LIKE NO ORGANIZED CHANCE FOR PRECIPITATION AND A STRONG 500 MB RIDGE BUILDS OVER THE CENTRAL US FOR ALL OF NEXT WEEK. THIS CARRIES MOST UPPER WAVES OVER ND AND NORTHERN MN. WHILE IT IS NOT IMPOSSIBLE THAT A ROGUE STORM COULD FORM EITHER MONDAY NIGHT OR WEDNESDAY IN SW MN...THE CHANCE IS SO SMALL THAT HAVE GONE DRY FROM LATE SUNDAY NIGHT THROUGH FRIDAY. OTHERWISE...THE SURFACE WIND WILL VARY FROM EAST TO SOUTH-SOUTHEAST THROUGH THE PERIOD AT THE SURFACE WITH SW FLOW ABOVE 900 MB. THIS WILL CONTINUE TO BRING VERY WARM AND HUMID AIR INTO THE ENTIRE REGION. BASICALLY HAVE HIGHS FROM THE LOWER TO MID 90S ALONG AND EAST OF I29 TO AROUND 102 IN SOUTH CENTRAL SD. THERE IS CERTAINLY THE POTENTIAL THAT ONE OR TWO OF THESE DAYS COULD BE EVEN WARMER THAN FORECAST BUT THAT WILL BE DEPENDENT ON IF WIND DIRECTION CAN GO SOUTH OR SOUTHWEST FOR A PERIOD. THE OTHER CONCERN IS THE HUMIDITY. WITH A STRONG INVERSION...EXPECT THAT MOST PLACES WILL SEE DEW POINTS IN THE UPPER 60S TO MID 70S EACH DAY WITH THE HIGHEST DEW POINTS EAST OF THE JAMES RIVER. ONLY SOUTH CENTRAL SOUTH DAKOTA COULD SEE DEW POINTS FALL INTO THE LOWER 60S...OR EVEN LOWER...IF TEMPERATURES RISE WELL ABOVE 100 DEGREES. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 110 EACH AFTERNOON. WE ARE ALSO EXPECTING LOWS IN THE LOW TO MID 70S EACH DAY...AND A DAY OR TWO WITH LOWS NEAR 80 ARE ALSO NOT IMPOSSIBLE. THIS WILL LIKELY RESULT IN A PROLONGED PERIOD OF DANGEROUS HEAT NEXT WEEK. /SCHUMACHER && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ OVERALL...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. CONVECTION ACROSS EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA WILL SHIFT EAST CREATING A CHANCE OF SHOWERS AND THUNDERSTORMS NORTHEAST OF A DE SMET TO JACKSON MINNESOTA LINE THIS EVENING. VISIBILITIES MAY BRIEFLY FALL TO AROUND 2-3SM WITHIN THE CORE OF THUNDERSTORMS...THOUGH CEILINGS SHOULD REMAIN VFR. SKIES CLEARING BEHIND CONVECTION...AND WITH RAINFALL FROM THIS MORNING AND LIGHT EASTERLY WINDS...KSUX AREA WILL LIKELY GET SOME MVFR VISIBILITIES LATE NIGHT AND EARLY MORNING IN FOG. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT FRI JUN 29 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1058 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY THROUGH EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM MID AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. ALL SIGNS ARE POINTING TOWARDS AN EXTENDED PERIOD OF VERY HOT CONDITIONS NEXT WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S TO NEAR 100 TUESDAY THROUGH THURSDAY. NIGHTTIME CONDITIONS WILL BRING ONLY MINOR RELIEF WITH LOWS FROM THE UPPER 60S TO MID 70S LIKELY. IF YOU WORK OUTSIDE OR ARE PLANNING ANY OUTDOOR ACTIVITIES NEXT WEEK PLEASE MAKE PLANS TO STAY SAFE IN THIS POTENTIALLY DANGEROUS HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL CHESTER 43.89N 96.93W
06/29/2012 E1.75 INCH LAKE SD EMERGENCY MNGR
HAIL STARTED OUT AS QUARTER SIZED, BUT THEN INCREASED TO
GOLFBALL SIZED A LITTLE BEFORE 5 PM.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 SE EGAN 43.97N 96.60W
06/29/2012 E0.75 INCH MOODY SD TRAINED SPOTTER
IN ADDITION TO THE PENNY SIZED HAIL, HEAVY RAIN WAS
REPORTED, BUT NO PONDING OF WATER.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 NE TRENT 43.95N 96.59W
06/29/2012 E1.00 INCH MOODY SD PUBLIC
&&
TRMThe Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396278, 396279, 396281, 396282, 396283.